Alert archive / New York / Flash Flood Warnings in 2001

Flash Flood Warning 22, NWS Binghamton, NY

September 24, 2001Madison County, New York

NWS Binghamton, NY issued this flash flood warning at Sep 24, 2001, 10:30 PM EDT for Madison County, New York. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Sep 24, 2001, 10:30 PM EDT (02:30 UTC)
Expired
Sep 25, 2001, 4:30 AM EDT
In force
6 hr
Issued by
NWS Binghamton, NY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Madison County, NY

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 2.5 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2001-09-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 169 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2001-09-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
169 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
827 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
311 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KBGM 250230
FFWBGM
FFWBGM
NYC053-250830-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
1030 PM EDT MON SEP 24 2001

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MADISON COUNTY IN CENTRAL NEW YORK.

* UNTIL 430 AM EDT.

* AT 1025 PM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
  RAIN MADISON COUNTY...WITH SOME LOCATIONS REPORTING OVER 3 INCHES
  OF RAIN SINCE MONDAY AFTERNOON.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL 
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER 
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
BINGHAMTON.

LAT...LON 4296 7587 4282 7581 4282 7549 4311 7570

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Sep 24, 10:00 PM EDT, 30 minutes earlier.

Area forecast discussion, Sep 24, 10:00 PM EDT, 30 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE BINGHAMTON NY
1000 PM EDT MON SEP 24 2001

UPDATED ZONES TO TAKE OUT TORNADO WATCH...BUT WITH ANOTHER SLUG OF
MODERATE TO HEAVY RAIN MOVING IN...WILL KEEP FLASH FLOOD WATCH
GOING. MANY LOCATIONS ACROSS CENTRAL AND WRN ZONES HAVE ALREADY HAD
BETWEEN 1 AND 2 INCHES OF RAIN...WITH LOCALIZED 3 INCH AMOUNTS.
ANOTHER 1 TO 2 INCHES WITH THIS NEXT BATCH OF RAIN NOT OUT OF THE
QUESTION. REST OF FORECAST IN GOOD SHAPE SO NO OTHER CHANGES.

.BGM...FLASH FLOOD WATCH ALL ZONES THRU TONIGHT.

VAN AUSDALL

In the hours before

Special weather statement, Sep 24, 7:55 PM EDT, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
755 PM EDT MON SEP 24 2001

NYC105-PAC069-079-103-115-127-131-250053-

THE NATIONAL WEATHER SERVICE HAS CANCELLED THE TORNADO WATCH FOR THE
FOLLOWING COUNTIES. THE SEVERE WEATHER THREAT HAS DIMINISHED IN THIS
AREA.

IN CENTRAL NEW YORK:

SULLIVAN

IN NORTHEAST PENNSYLVANIA:

LACKAWANNA            LUZERNE               PIKE
SUSQUEHANNA           WAYNE                 WYOMING

VAN AUSDALL

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 24, 10:25 PM EDTFlash Flood WarningBGMOneida6 hr

Nearby

Flash Flood Warnings in New York, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.